Emergency Drugs and ACLS Flashcards
6 cards from real DAANCE practice questions. Tap to flip, then mark Knew It or Still Learning — missed cards come back until you master them.
Read the first 6 Emergency Drugs and ACLS flashcards as text
A 58-year-old patient in the dental chair develops ventricular fibrillation unresponsive to two defibrillation attempts at maximum energy. IV access is established. Which drug and dose should be administered NEXT according to current ACLS guidelines?
Answer: Amiodarone 300 mg IV bolus
Current AHA ACLS guidelines recommend amiodarone 300 mg IV bolus as the first-line antiarrhythmic for shock-refractory ventricular fibrillation or pulseless VT. A second dose of 150 mg may follow if needed. Lidocaine is an acceptable alternative but is second-line. Magnesium is reserved for torsades de pointes. Vasopressin was removed from the ACLS algorithm as an alternative to epinephrine in the 2015 guidelines update.
During moderate sedation with midazolam and fentanyl, a patient becomes apneic with SpO₂ declining to 82%. Bag-mask ventilation is initiated with 100% O₂. Flumazenil 0.2 mg IV is administered with minimal response. What is the MOST appropriate next pharmacologic intervention?
Answer: Administer naloxone 0.04–0.08 mg IV in titrated increments
Because both a benzodiazepine and an opioid were given, residual fentanyl is contributing to apnea. Naloxone should be titrated in low doses (0.04–0.08 mg increments) to reverse opioid-induced respiratory depression without precipitating acute pain, hypertension, or pulmonary edema from rapid reversal. A full 0.4 mg bolus risks abrupt reversal, sympathetic surge, and severe pain. Physostigmine reverses anticholinergic toxicity, not opioid or benzodiazepine effects. Additional flumazenil may still be needed, but the opioid component must also be addressed.
A patient with a documented latex allergy and known bee-sting allergy begins developing urticaria, bronchospasm, and a blood pressure drop to 68/40 mmHg within 3 minutes of IV sedation induction. Epinephrine 0.3 mg IM is given in the lateral thigh. Which finding would BEST indicate the need for a repeat epinephrine dose in 5–15 minutes?
Answer: Systolic blood pressure remains below 90 mmHg
The primary indication for repeat epinephrine dosing in anaphylaxis is persistent hemodynamic compromise (systolic BP < 90 mmHg in adults) or ongoing severe symptoms. Tachycardia is an expected and acceptable response to epinephrine and anaphylaxis itself. Residual urticaria alone does not mandate repeat dosing. Partial symptom improvement indicates some response is occurring. Cardiovascular stability — not cutaneous resolution — drives the decision to re-dose.
An intubated patient in pulseless electrical activity (PEA) with a rate of 40 bpm has received two rounds of epinephrine 1 mg IV. The waveform capnography shows ETCO₂ of 8 mmHg despite high-quality CPR. Which intervention addresses the MOST likely reversible cause indicated by this ETCO₂ value?
Answer: Perform needle decompression of the chest for tension pneumothorax
A persistently low ETCO₂ (< 10 mmHg) during high-quality CPR despite adequate compressions suggests severely reduced pulmonary blood flow or obstructed venous return — both hallmarks of tension pneumothorax. This is a primary H&T cause of PEA and must be treated immediately with needle decompression (second intercostal space, midclavicular line). Sodium bicarbonate is used for specific acidosis scenarios. Epinephrine frequency is already guideline-compliant at every 3–5 minutes. Calcium chloride is indicated for hyperkalemia, hypocalcemia, or calcium channel blocker toxicity — not the scenario indicated by low ETCO₂.
A patient receiving local anesthesia with epinephrine for a mandibular block inadvertently receives an IV bolus of bupivacaine 0.5% due to an intravascular injection. The patient rapidly loses consciousness and develops wide-complex tachycardia progressing to cardiovascular collapse. Which treatment is MOST specifically indicated for this toxidrome?
Answer: Lipid emulsion therapy (Intralipid 20%) 1.5 mL/kg IV bolus
Local anesthetic systemic toxicity (LAST) from bupivacaine — one of the most cardiotoxic local anesthetics — is specifically treated with intravenous lipid emulsion (ILE) therapy, also called Intralipid 20%. The 'lipid sink' mechanism sequesters the lipophilic bupivacaine from cardiac tissue. ACLS guidelines note that amiodarone should be avoided in LAST because it worsens sodium channel blockade. Sodium bicarbonate may have a minor adjunctive role but is not the primary therapy. Magnesium is not indicated for LAST-induced arrhythmias.
A 72-year-old patient on chronic metoprolol therapy develops symptomatic bradycardia (HR 32 bpm, BP 78/50 mmHg) during IV sedation. Atropine 1 mg IV fails to improve the heart rate after two doses. Which is the MOST appropriate next pharmacologic option?
Answer: Glucagon 3–10 mg IV bolus followed by infusion
Beta-blocker-induced bradycardia is resistant to atropine because the mechanism is competitive receptor blockade, not increased vagal tone. Glucagon acts via a non-adrenergic receptor pathway (glucagon receptors on cardiac cells) to increase heart rate and contractility independently of beta-receptors — making it the specific antidote for beta-blocker and calcium channel blocker toxicity. Dopamine and epinephrine may have limited efficacy when beta-receptors are saturated. Adenosine would further slow conduction and is contraindicated in bradycardia.
How this page was made: written with AI tools and published by Nathan Beja, founder of Practice Test Geeks, who is responsible for its content. Exam facts are checked against the official sources listed below. Not reviewed by a subject-matter expert. Editorial policy
Sources & references
Exam facts on this page (fees, format, dates, passing scores) are checked against these official sources; the date is our last check. Editorial policy
- aaoms.org — Retake fee, test delivery, eligibility, fees, exam format, passing score, renewal, retake policy, score release, time limit · verified Oct 2026